Texas, 2009

Hail in Texas, September 4, 2009

September 4, 2009 · NWS FWD · 1 event in 1 county or zone

Afternoon thunderstorms developed to the southwest of Fort Worth, and one thunderstorm produced nickel size hail in Rising Star.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Afternoon thunderstorms developed to the southwest of Fort Worth, and one thunderstorm produced nickel size hail in Rising Star.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 4, 12:46 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 4, 12:46 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
146 PM CDT FRI SEP 4 2009

.DISCUSSION...
UPPER TROUGH OVER KS/MO BORDER WILL CONTINUE TO DROP ACROSS THE
OZARKS/MID MS VALLEY THROUGH SUNDAY MORNING...BEFORE LIFTING NEWD
AWAY AND TOWARD THE GT LAKES HEADING INTO LABOR DAY. ALSO...LIKELY
DUE TO NEARBY/YET WEAK HEIGHT FALLS TO THE EAST...WEAK SFC LOW OVER
OK/TX PANHANDLES WILL BE SLOWER TO MOVE NE AND DRAG WEAK FRONT OVER
SRN KS DOWN TO THE SOUTH UNTIL SAT NIGHT/SUN...AND EVEN THEN IT WILL
LIKELY STALL AROUND THE RED RIVER VALLEY ON SUNDAY.

AS A RESULT OF SLOWER TIMING OF ABOVE ANALYSIS...IT APPEARS THE
LATTER PART OF THE HOLIDAY WILL BE WARMER/DRIER THAN PREVIOUSLY
EXPECTED...ESPECIALLY LABOR DAY AND BEYOND. SUBTLE DISTURBANCE OVER
THE SOUTH PLAINS WILL HEAD TOWARD THE EDWARDS PLATEAU/HILL COUNTRY/
AND COLORADO RIVER VALLEY THROUGH TONIGHT. BEST HEATING AND
INSTABILITY WILL BE OVER FAR W/SW COUNTIES THROUGH THIS EVENING AND
THIS IS WHERE BEST POPS WILL BE THROUGH THIS EVENING...THOUGH
OVERNIGHT...STORM PUSHING OFF FRONT MOVING SLOWLY SOUTH THROUGH
OKLAHOMA COULD REACH RED RIVER COUNTIES LATE. IT WONT BE A RAIN OUT
FOR SURE...JUST ISOLATED TO WIDELY SCATTERED COVERAGE. ANY STRONGER
STORMS WILL BE OVER W/SW COUNTIES.

THE CLOUD COVER AND SPOTTY SHOWERS SHOULD MAKE FOR COOLER HIGHS
ACROSS THE NE HALF OF NORTH TX VERSUS THE SW HALF...BUT STILL
SLIGHTLY BELOW NORMA. UPPER RIDGE BUILDS IN SOME FROM FROM THE SW BY
LABOR DAY AND EARLY NEXT WEEK...SO EXPECT SEASONABLY HOT AND MAINLY
DRY CONDITIONS. UPPER TROUGH DEEPENS OVER THE NRN ROCKIES/PLAINS BY
MID WEEK...WITH BROAD/WEAK UPPER HIGH OVER SRN STATES...THOUGH ECMWF
TRIES TO DROP OF A SRN PIECE OF ENERGY OVER W TX/ERN NM. FOR NOW...
WILL CONTINUE WITH DRY FCST...THOUGH SEA-BREEZE/DIURNAL CONVECTION
MAY NEED TO BE ADDED FOR S/SERN COUNTIES EVENTUALLY.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  69  89  70  90  70 /  30  40  20  30  10
WACO, TX              70  92  69  93  69 /  30  50  20  20  20
PARIS, TX             67  84  66  86  66 /  40  40  30  40  10
DENTON, TX            67  88  66  90  67 /  30  30  30  30  10
MCKINNEY, TX          67  86  66  88  66 /  30  40  30  30  10
DALLAS, TX            70  89  71  91  72 /  30  40  20  30  10
TERRELL, TX           69  88  68  89  69 /  30  40  20  30  10
CORSICANA, TX         69  93  68  90  69 /  30  50  20  30  20
TEMPLE, TX            69  93  67  92  69 /  40  50  20  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/
Hazardous weather outlook, Sep 4, 1:07 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
207 PM CDT FRI SEP 4 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
207 PM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS THIS
EVENING AND TONIGHT WITH THE BEST CHANCES WEST OF INTERSTATE 35.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE WEST OF A
JACKSBORO TO STEPHENVILLE TO KILLEEN LINE. WINDS UP TO 60 MPH AND
PENNY SIZE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OCCASIONAL UPPER DISTURBANCES IN THE NORTHWESTERLY FLOW
ALOFT...WILL LEAD TO SCATTERED THUNDERSTORMS THROUGH SUNDAY NIGHT.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE...WITH
GUSTY WINDS AND SMALL HAIL BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING WEST OF
A JACKSBORO TO STEPHENVILLE TO KILLEEN LINE.

85/NH

In the hours before

Special weather statement, Sep 4, 2:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT FRI SEP 4 2009

TXZ141-042045-
COMANCHE TX-
315 PM CDT FRI SEP 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COMANCHE COUNTY

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF COMANCHE...MOVING EAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DE LEON.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3213 9852 3191 9849 3195 9877 3203 9879
TIME...MOT...LOC 2015Z 262DEG 5KT 3200 9868
Special weather statement, Sep 4, 2:45 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT FRI SEP 4 2009

TXZ129-042115-
EASTLAND TX-
345 PM CDT FRI SEP 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN EASTLAND COUNTY

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CISCO...MOVING EAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3236 9912 3243 9886 3217 9889 3227 9912
TIME...MOT...LOC 2045Z 284DEG 5KT 3230 9907
Special weather statement, Sep 4, 3:16 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT FRI SEP 4 2009

TXZ129-042145-
EASTLAND TX-
416 PM CDT FRI SEP 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN EASTLAND COUNTY

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF CISCO...MOVING EAST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3223 9911 3234 9912 3245 9895 3235 9877
      3223 9876 3213 9893
TIME...MOT...LOC 2116Z 273DEG 5KT 3225 9903

The radar

The Dyess AFB radar (KDYX), 56 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eastland

When
September 4, 3:35 PM CST
Where
Eastland County, Rising Star
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.100, -98.970

Penny to nickel size hail was reported in Rising Star.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190644.